Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 26, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 31, 2020, 3:43 AM CDT for Henry County, Missouri. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2020, 3:43 AM CDT (08:43 UTC)
- Expired
- Jul 31, 2020, 10:45 AM CDT
- In force
- 7 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:58 AM CDT | FLASH FLOOD | 4 Sw Deepwater, MO | WATER OVER ROUTE F BETWEEN ROUTE A AND HWY 52. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 255 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
396
WGUS53 KEAX 310843
FFWEAX
MOC083-311245-
/O.NEW.KEAX.FF.W.0026.200731T0843Z-200731T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
343 AM CDT Fri Jul 31 2020
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Henry County in west central Missouri...
* Until 745 AM CDT.
* At 343 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to four inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Clinton, Urich, Deepwater, Montrose, Creighton, Brownington,
Blairstown, Hartwell, La Due and Truman Lake.
Additional rainfall amounts of two to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3822 9408 3824 9407 3856 9407 3856 9375
3821 9361
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
Kurtz1 follow-up statement
929
WGUS53 KEAX 311238
FFWEAX
MOC083-311545-
/O.EXT.KEAX.FF.W.0026.000000T0000Z-200731T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
738 AM CDT Fri Jul 31 2020
The National Weather Service in Pleasant Hill has extended the
* Flash Flood Warning for...
Henry County in west central Missouri...
* Until 1045 AM CDT.
* At 735 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 7 to 10 inches of rain have
fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Clinton, Urich, Deepwater, Montrose, Creighton, Brownington,
Blairstown, Hartwell, La Due and Truman Lake.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3822 9408 3824 9407 3856 9407 3856 9375
3821 9361
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
GranaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:31 AM CDT, 12 minutes earlier.
Area forecast discussion, Jul 31, 3:31 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 331 AM CDT Fri Jul 31 2020 .Discussion... Issued at 330 AM CDT FRI JUL 31 2020 A near vertically stacked low over western Missouri developed a mesoscale band of heavy rain that dropped 6 to 8" of rainfall over Johnson Co MO overnight. This low is just now starting to fill and slowly drift to the south, providing some relief to that hard hit region. We may continue to see more flooding in Bates and Henry Counties in the next few hours as this features pushes south, with 1- 2" per hour rates still occurring. By sunrise the heavier rainfall should slip just south of our area with light to moderate rain before finally exiting down towards Springfield by late morning. Multiple road closures have occurred in that area south of HWY 50 and we'd expected more to pop up once it becomes more light outside. Anybody traveling south of HWY 50 will need to be prepared to find alternate routes and remember to turn around don't down, especially in Johnson(MO) and Henry Counties. Rivers in these areas are also rising quickly, so people need to use caution near creeks and rivers today, as they will be above their respective banks in places. By the afternoon all of the heavy rain will be south of the area, but a few isolated showers may develop over NE Kansas and NW Missouri as an area of thicker stratocumulus clouds form up along an area of low level convergence. These showers will not produce much rainfall, but may cause brief periods of light to moderate rain before dissipating with sunset. Another shortwave trough will approach the area from the north Saturday evening. This will bring a weak cold front through Sunday increasing the PoP chances throughout the day. There may be just enough MLCAPE to produce some scattered thunderstorms during the afternoon over central MO, but severe weather is not expected. High pressure will quickly build into the region Monday into Tuesday with northerly flow at almost all levels. This will bring noticeably cooler and drier air into the area with highs only in the 70s and dewpoints in the 50s. The nice fall like weather will not last too long as ridging and WAA start to build back into the area Wednesday night. A nocturnal LLJ associated with a warm front will help spark elevated convection Thursday morning with dewpoints climbing back up into the 60s by the afternoon with highs returning to the lower 80s. Models are not all in agreement on how active the warm front will be as it pushes through with the GFS being the most aggressive leaving some uncertainty going into the end of the week. && .Aviation...(For the 06Z TAFS through 06Z Friday Night) Issued at 1115PM CDT THU JUL 30 2020 The low pressure system which has been hanging out in the region is slowly making its turn toward the south. Rain hangs around for the next several hours as a MCV intensifies SE of the KC Metro and moves westward into the area. Low ceilings and reduced visibilities are expected to continue for airports within the region. MVFR conditions should prevail with patchy IFR conditions expected in areas of heavy precipitation and/or BR development. Due to the placement of the low pressure system and some associated MCV's, varied impacts are expected for area airports: STJ: Showers are expected to move south from the airport, but should still remain in the southern vicinity until early Friday AM. MCI, MKC, & IXD: Showers are expected to move in from the east. The leading edge of this area has the potential for some gusty winds. Lowered ceilings and reduced visibilities similar to what was experienced earlier Thursday evening. The entire system is expected to sag south Friday morning with VFR conditions returning Friday after sunrise for STJ and afternoon for the remainder of the aerodromes. VFR conditions will persist through the remainder of the forecast period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Pesel
Hazardous weather outlook, Jul 30, 4:50 AM CDT, 22 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 450 AM CDT Thu Jul 30 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 450 AM CDT Thu Jul 30 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Moderate to heavy rainfall chances will continue through today. Areas of one to two inches of rain is expected, with locally higher amounts, greater than three inches possible. The best chance for bouts of heavy rainfall will be for locations along and south of the Missouri River. This additional rainfall will continue to support flooding and flash flooding concerns through the day. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Off and on thunderstorm chances will persist through Friday. Isolated instances of flooding and flash flooding will continue. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jul 30, 10:19 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD 1 NW HILLSDALE 38.67N 94.86W
07/30/2020 MIAMI KS PUBLIC
NORMALLY DRY CREEK BED FLASH FLOODING.
DELAYED REPORT. REPORT VIA SOCIAL MEDIA.
&&
PPLocal storm report, Jul 30, 10:37 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1037 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM FLOOD 6 S CONCORDIA 38.89N 93.56W
07/30/2020 JOHNSON MO PUBLIC
NUMEROUS ROADS NEAR THE BLACK WATER RIVER
ALONG HWY 23 ARE FLOODED. REPORT VIA SOCIAL
MEDIA.
&&
PPLocal storm report, Jul 31, 12:37 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 AM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM FLASH FLOOD 2 WNW CENTERVIEW 38.75N 93.88W
07/31/2020 JOHNSON MO NWS EMPLOYEE
NWS EMPLOYEE REPORTS WATER RUNNING OVER ROAD
NEAR THE INTERSECTION OF COUNTY ROAD 701ST
AND COUNTY ROAD VV.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:12 PM CDT | Flash Flood Warning | EAX | Carroll, Lafayette, Ray, Saline | 5 hr |
| Jul 30, 7:48 PM CDT | River Flood Warning | EAX | Platte | 50 hr |
| Jul 30, 7:48 PM CDT | River Flood Warning | EAX | Platte | 4 days |
| Jul 30, 8:24 PM CDT | Areal Flood Warning | EAX | Henry, Johnson, Lafayette, Pettis, Saline | 3 hr |
| Jul 30, 8:37 PM CDT | Flash Flood Warning | EAX | Cass, Henry, Jackson, Johnson, Lafayette, Pettis and 1 more | 8 hr |
| Jul 30, 8:50 PM CDT | River Flood Warning | EAX | Clay, Jackson, Ray | 3 days |
| Jul 30, 9:05 PM CDT | Areal Flood Warning | EAX | Holt | 6 hr |
| Jul 30, 9:54 PM CDT | Areal Flood Warning | EAX | Andrew, Buchanan, Holt | 9 hr |
| Jul 30, 11:34 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 3 days |
| Jul 31, 12:08 AM CDT | Areal Flood Warning | EAX | Carroll, Lafayette, Ray, Saline | 3 days |
| Jul 31, 3:46 AM CDT | River Flood Warning | EAX | Jackson | 30 hr |
| Jul 31, 4:10 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 38 hr |
| Jul 31, 4:18 AM CDT | Areal Flood Warning | EAX | Johnson, Lafayette, Pettis, Saline | 3 days |
| Jul 31, 7:50 AM CDT | Areal Flood Warning | EAX | Jackson | 6 hr |
| Jul 31, 10:11 AM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 3 days |
| Jul 31, 10:11 AM CDT | River Flood Warning | EAX | Cooper, Howard | 4 days |
| Jul 31, 10:43 AM CDT | Areal Flood Warning | EAX | Henry | 24 hr |
| Jul 31, 1:45 PM CDT | Areal Flood Warning | EAX | Jackson | 12 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.